Once a day vs. three times a day dosing: Persistent misunderstanding about proper gentamicin dosing has led to ototoxicity in many patients.
Prior to 1990, intravenous gentamicin was given three times a day. When the gentamicin was infused, the blood level went up (peak level) and dropped over the next eight hours (trough level) as the gentamicin was excreted in the urine. These blood levels are expressed as micrograms of gentamicin per milliliter of blood serum (mcg/ml), or milligrams of gentamicin per liter (mg/L these terms are equivalent). The goal was to keep the trough level above a concentration that was effective in killing the infection, but low enough so that significant accumulation with the next dose would not occur. Generally, the target was a level between 1 and 2 mg/L.
Beginning in the early 1990's, researchers began to experiment with once daily dosing (ODA), also called pulse dosing. The rationale for ODA was based on two observations:
Dr. Nicolau and his colleagues wrote an excellent scientific paper based on sound research and methods. Unfortunately, the devil is in the details, not in generalizations. Dr. Nicolau and his colleagues provided all of the details; however, if hospital pharmacologists and physicians critically read the complete paper (or even the abstract), they would see that the study provided no statistical evidence of reduced inner ear toxicity (ototoxicity) with ODA, and that the average course of treatment for all of the 2,184 patients was only 4.5 days.
Across the country, certain hospital pharmacologists took up the mantra that high doses of gentamicin (7 mg/kg/day) were now safe if given once a day rather than three times a day, and encouraged physicians to switch to ODA. No consideration seems to have been given by these particular hospital pharmacologists to the fact that the average length of treatment in the Hartford study was 4.5 days, that only 4.5% of the patients received gentamicin for more than 14 days, and that the one patient that suffered irreversible ototoxicity received gentamicin at a high dose for five weeks. This lack of understanding persists today, although several institutions have now placed stricter monitoring requirements on long-term gentamicin use, especially where high doses are used.
There are other factors that must considered when choosing and/or dosing gentamicin, including the patient’s height and weight, prior aminoglycoside exposure, contra-indicated medications the patient is already taking, etc. That is why it is critical that a prescribing physician seek a consultation from a well trained Infectious Disease physician or Pharm.D. or Pharmacologist.
Certain bacteria have demonstrated synergistic killing when exposed to an aminoglycoside such as gentamicin and another antibiotic, usually a beta-lactam. There are a lot of variables related to using gentamicin in synergy with other antibiotics. Synergistic dosing of gentamicin is different than monotherapy dosing. The beta-lactam acts by breaking town the cell wall of the target organism, allowing gentamicin to diffuse inward to the ribosomal system, which is its site of action. If the beta-lactam and gentamicin have a synergistic effect on the particular organism, 2-3 mg/kg/day of gentamicin for the first few days of therapy is typically sufficient. Using a higher dose of gentamicin when it is given with other synergistic antibiotics is not necessarily a potential violation of the standard of care, but it may be. Generally, these issues must be resolved by a competent infectious disease consultant familiar with aminoglycoside therapy.
In order for a patient to report early signs of potential vestibulopathy, they need to first be informed of all of the signs to watch for. All too often a medical provider/facility/home health company will hand their patient a piece of paper with limited and generic side effects to watch for. It is imperative that the patient and a family member or friend (in the case where a patient is too ill to comprehend the serious side effects) be educated on the potential risks involved, and that the patient then be allowed to make an informed decision on that care. Then, if the patient continues with aminoglycoside treatment a list of the real potential side effects should be provided and referenced often.
The patient must be monitored closely for any signs of vestibulopathy. In order for a patient (or representative) to report any such symptoms, the physician or person administering the gentamicin must be acutely aware of symptoms of impending ototoxicity: ringing in the ears, any sense of imbalance, nausea, "dizziness," jittery or bouncing vision, or a sense of fullness in the ears.
In the decades since prosecuting aminoglycoside medical malpractice cases our office has found informed consent is consistently rarely provided by the medical community to its patients.
In the event that ototoxic signs appear, Gentamicin MUST be immediately discontinued, absent the presence of severe, unavoidable, life threatening consequences if gentamicin is discontinued. IF YOUR MEDICAL PROVIDER REFUSES TO STOP THE GENTAMICIN AFTER YOU HAVE REPORTED SYMPTOMS SEEK A SECOND OPINION.
Because gentamicin is solely eliminated in the urine, and is nephrotoxic, renal failure and toxic gentamicin levels can quickly develop:
Although it is the theory of once daily dosing that there is an eight hour period where the serum gentamicin level is practically zero (that gives the renal cells a time to rest and regenerate), nephrotoxicity can and does occur in patients receiving this treatment regimen. Because gentamicin is not metabolized, but is excreted in the urine, any loss of renal function without a concomitant decrease in the dose administered will inevitably lead to some increase in the average daily serum gentamicin concentration. Increasing serum gentamicin levels promote further nephrotoxicity, and a vicious cycle of increasing serum gentamicin levels and increasing nephrotoxicity results. I have reviewed cases where the serum creatinine level rose from normal to over 3.0 mg/dl within three to four days. While gentamicin induced nephrotoxicity is usually transient and resolves with discontinuance of the drug, the vestibular damage that can result from high serum gentamicin levels secondary to acute nephrotoxicity is permanent.
For gentamicin to be used safely, health care professionals must carefully monitor kidney function and check for symptoms of vestibulopathy (damage to the vestibular system). Additionally, they must monitor their patient closely for any symptoms of vestibular disturbance, such as nausea, vertigo, tinnitus, or bouncing vision.
Many physicians and health care providers are under the mistaken impression that they can safely give patients one large dose of gentamicin a day without monitoring patients for side effects. Health care providers' eagerness to save money by giving one, rather than three, doses of gentamicin daily may have also played a role in establishing the common but mistaken idea that one a day dosing of gentamicin eliminates potential side effects.
Monitoring alone will NOT prevent the occurrence of permanent vestibular loss:
Many physicians and pharmacologists hold the mistaken notion that if a patient is being monitored, and that if there is no increase in serum gentamicin levels to "abnormal" or toxic levels, and if there is no rise of serum creatinine to "abnormal" levels, their patient is immune to developing ototoxicity. While monitoring and appropriate intervention can prevent a number of ototoxic events from occurring, continuous exposure to "normal" serum levels of gentamicin for extended periods can be toxic to vestibular hair cells. MONITORING DOES NOT ELIMINATE THE NEED FOR CONSIDERING APPROPRIATE DOSING AND LENGTH OF TREATMENT ISSUES.
Keith S. Douglass & Associates, LLP
Copyright © 2020 Keith S. Douglass & Associates, LLP